Lithium Side Effects
In many cases, side effects of lithium are signs of toxicity and should be reported to your healthcare provider. He or she will do a blood test to check to the level of lithium in your blood. If your level is appropriate, no action may be necessary. If the levels are high, your dosage may be reduced. Possible side effects include coordination problems, blurred vision, and shakiness, among others.
An Introduction to Lithium Side EffectsAs with any medicine, side effects are possible with lithium (Eskalith®, Eskalith CR®, Lithobid®). However, not everyone who takes the drug will have problems. In fact, most people tolerate it quite well. If side effects do occur, in most cases, they are minor and either require no treatment or are easily treated by you or your healthcare provider.
(This article covers many, but not all, of the possible side effects with lithium. Your healthcare provider can discuss a more complete list of lithium side effects with you.)
Side Effects of Lithium and ToxicityLithium is an older bipolar medication (see Bipolar Medications), approved many years ago. With newer medications, the side effects are carefully documented and the exact percentage of people who develop each side effect is known. With older medications like lithium, the information on side effects is less specific and the exact percentages are not reported.
With most medications, there are serious side effects that should be reported immediately to your healthcare provider, as well as less serious side effects that usually do not require medical attention. Lithium, however, is a little different. In general, lithium side effects are signs of lithium toxicity, and you should tell your healthcare provider about any side effects you encounter.
In most cases, your healthcare provider will do a blood test to check the level of lithium in your blood. If your lithium level is appropriate and your side effects are not too bothersome, no action may be necessary. If your lithium level is too high, or if your side effects are dangerous or intolerable, your lithium dosage may need to be reduced.
In general, the following side effects may be signs of mild to moderate lithium toxicity:
- Mild shakiness, especially in the hands
- Increased or frequent urination
- Muscle weakness
- Coordination problems.
Signs of more severe toxicity include:
- Blurred vision
- Ringing in the ears (tinnitus)
- Severe shakiness